Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 3, 2007

Hyperglycemia and DKA, Insulin Analogs

Question from Johannesburg, South Africa:

My daughter has a waking blood sugar level of about 6.0 mmol/L [108 mg/dl]. She takes two units of NovoRapid and 14 units of Levemir at about 6.15 a.m. and then has breakfast 15 minutes later. Her breakfast consists of about two or three carbohydrate servings, a low GI cereal with milk or low GI toast with cheese and a cup of tea. She has a 10 a.m. snack of Provita (biscuits of 15 grams of carbohydrates), plus cheese and fruit. She then tests at 1 p.m. just before lunch and her reading are about 6.0 mmol/L [108 mg/dl] again. So, all looks perfect on paper. She does, however, "feel funny" around 9 a.m. in the morning before her snack, so we have started to test then as well. At this time, her blood sugar reading is about 14.0 [252 mg/dl] to 16.5 mmol/L [297 mg/dl]. So, she is having a peak about an hour or two after breakfast. Does this mean that she should take more NovoRapid at breakfast. Or, should we review the type of insulin she is on?

Answer:

I think the upsurge of post-breakfast blood sugar levels as high as 14.0 [252 mg/dl] to 16.5 mmol/L [297 mg/dl] is not uncommon in children. In diabetes literature, it is often stated that it’s especially in this post-absorptive state that children do have the highest rises of their daily blood sugar levels. My advice would be either to increase the dose of NovoRapid by one or two units at maximum and to increase the timing of the insulin shot to 20 to 30 minutes before breakfast. Don’t forget the right place for NovoRapid shot as well; the abdomen would be the best. Be sure to consult with your own diabetes team before making any insulin changes.

MS